Warning: Milk Thistle can cause persistent side effects

#1

I have just had a massively bad experience with milk thistle and wanted to warn everybody to be careful: I only took 6 pills of this stuff, and initially it made me feel really good. After researching it a little more, I found that it is a potent inhibitor of androgen receptor function and stopped taking it. Now, about 4 weeks after taking my last dose, I have crashed, and now am suffering of the following symptoms:

Insomnia: Used to be able to sleep 8 hours without much difficulty, now I wake up after 4 and can’t really fall asleep again
Anxiety: I have not been suffering from anxiety since over 3 years, now I have had anxiety attacks
Brain fog: Didn’t have any more brain fog, now it partially returned
Chest pain: Was much better, now is worse again. Also have a little more gyno.
Depression: Was much better, now partially very bad again
Penis: Now have developed curvature
Hearing loss: Increase in tinnitus
Hair loss: Increase in burning in scalp and hair loss
Body hair: Increase in body hair growth
Energy: General reduction in energy levels
Sexual side effects: Increased somewhat

The by far biggest problem I have now is insomnia. I hope this will go away soon, it took me over two years last time to get my sleep back.

What i found in the literature is this:

So, we’re not talking about an inhibitor of 5 alpha reductase. Nevertheless, I am getting many of the same problems as I originally got with finasteride. This seems to be further proof that ANYTHING which inhibits AR function (be it through the reduction of hormonal levels such as with 5ARI’s), or direct inhibition, as seems to be the case with Milk Thistle, can cause persistent problems akin to PFS.

3 Likes

Survey: What other drugs and supplements were you on during Finasteride/Accutane/etc?
Caution: flavonoids are dangerous
#2

I took Milk Thistle before and i never had any negative reactions. I took it in heavy doses too.

0 Likes

#3

Thanks for the input. I would be very interested to hear more feedback from people who have taken it, did you experience the same problems as I have or did you have a more positive reaction?

0 Likes

#4

I took it… not for long, no problems to report, good or bad…

0 Likes

#5

I have taken it for very long stretches (6 months consistently), and forced myself to take a break, because I was afraid of the potential harm, of overdoing it; and, I now feel significantly worse. I feel better on any liver supplement, but I know it is not true improvement which would hold if I were to stop everything. It’s so creepy we can’t take anything with absolute certainty.

0 Likes

#6

I tried it twice, probably over a year apart. Both times I got a few hives on my stomach and quit it after just a few pills. Similar reaction to the one time I tried ALA.

NAC, another liver ‘tonic’ gives me no such reaction. I wonder if it has to do with the effects on either Phase 1 or 2 of the liver detox functions. I recently posted that I think high bilirubin due to Gilbert’s Syndrome can slow down Phase 2 functions.

Were you taking any (or many) prescription meds with the milk thistle? It could have affected the meds strength.

Not to throw gas on the fire, but, can NAC help? Hope this all goes away soon, Awor.

0 Likes

#7

Tried it for a few weeks. Nothing to report (good or bad).
awor, have you tried to search for people who got “pfs” by taking milk thistle (without taking fin, accutane, etc…)?

0 Likes

#8

I have tried it twice and got a slight boost in erectile function, no bad things at all.

0 Likes

#9

cycled it on many occasions, never had any problems.

0 Likes

#10

I was taking advice from ‘muscleman’, who has since been banned for pushing chinese medicinal protocols that deal with the liver. I was doing a liver detox with milk thistle and then switched to chinese bitters per his advice. Here is what he told me about milk thistle via PM.

"Dont use Milk thistle, it tends to be estrogenic.

Try liv 52. Its a commercial ayuverdic formulation that works. This is far better than milk thistle which tend to be estrogenic and adds to the estrogen load in body".

0 Likes

#11

/used it a few timed. didnt notice anything bad i dont think.

0 Likes

#12

I’ve taken it without problems but i’ve heard its very sore on the kidneys and also that it’s estrogenic. I stopped it after hearing that and reading about people’s bad experiences on it.

0 Likes

#13

Awor why are you experimenting with herbs? I would not touch any herb here in Norht America with a 10ft pole.The way the are made they are nothing but poison.
By they way when we are going to have results of your studies?

0 Likes

#14

I’ve also taken it for a very short period of time. I do not recall any adverse or positive effects.

0 Likes

#15

I have taken milk thistle in a very concentrated format (Primordial performance Liver Juice).
I had a lot of pain in my prostrate within about 10 minutes of taking it.
It felt like I had a thistle stuck in my prostrate. VERY painful.

If you are taking it, be careful. Start in very small doses.

0 Likes

#16

I have been asked by a member to update my status after taking MT. It is as follows:

  • Depression is still worse, on some days unbearable, has improved somewhat from the crash which I experienced after MT
  • I am experiencing a decay of my genital region, to an extent which I never had in the 4 years since developing PFS. For the first time, I am also having a loss in my perineal area, which causes an instability of the link between penis and body. I have also developed a marked curvature, which I didn’t have before. My penis often feels cold again, accompanied by a burning sensation, something which I have not experienced in over two years.
  • Hair loss has accelerated at a crazy rate. It seems that I am now going bald at the speed of light. I am experiencing a more or less constant burn in my scalp since haven taken MT
  • My general body composition has gotten worse since taking MT
  • Sexual function and libido have generally declined
  • My tinnitus has gotten worse and I have since experienced a further decline in my hearing. Same goes for vision.
  • My energy levels have generally declined am I am just feeling more sick again

All in all, I would estimate that taking MT for only a short while has set back my recovery process by about maybe two years. Having said this, I also very quickly developed side effects back when I was taking fin. It only took 25 pills back then to get me into this mess. I probably react very strongly to substances which inhibit AR activation.

Looking back, I would say that MT helped me for maybe 2 or so weeks. The positive effect even persisted for a short while after I stopped taking it. Then I crashed, which was very similar to the crash I had after quitting fin. My sleep was ruined for weeks, until it started getting a little better again. I was experiencing anxiety, feeling brain fogged and felt mentally dead. These aspects have improved substantially in the last few months.

That is all I can report at the moment. In conclusion I can say that my personal experience with MT was very similar to my experience with fin. I consider taking MT to be my worst personal decision since taking fin.

1 Like

#17

Thanks for the update…

0 Likes

#18

do you remember any clear times when you masturbated a lot? i saw in some of your older posts that you mention you got worse after you masturbated. did this happen while on MT or after you stopped taking it?

0 Likes

#19

Anything that increases androgens often caused me to get worse. This included sports, orgasm and TRT. Gradually, I was getting more tolerant towards androgens. This coincided with my general recovery. Then I took MT and after my “MT crash”, this aspect got much worse again. After the crash, I got very intolerant to TRT and orgasm would lead to a phase of strong depression. These aspects are starting to get better in the last couple of weeks.

One thing I must mention that did get somewhat better since MT was my chest pain problem.

0 Likes

#20

awor i think you should really give autohemotherapy a try…i promisse you, it will only help your body in ways that you never even imagined it would be possible…just give it a try for a few weeks…

0 Likes